Tags: side effects of statins | side effects of cholesterol-lowering medications | amnesia and learning difficulties and statins | misdiagnosed with dementia | statins cause amnesia

It’s Not Dementia, It’s Your Heart Meds

Wednesday, 20 Oct 2010 08:26 AM


Terrifying spells of amnesia and learning difficulties may be side effects of statin drugs that lower cholesterol such as Lipitor, Crestor, and Zocor. Some experts believe that victims may even be misdiagnosed with dementia.

Although many authorities believe statins save lives of heart patients, hundreds of patients have registered complaints with the U.S. Food and Drug Administration’s adverse drug database, believing the drugs are causing memory loss, learning problems, and muddled thinking in older patients. They want greater public awareness, fearing that the side effects will be mistaken for dementia.

Several small trials — two at the University of Pittsburgh and one published in Reviews of Therapeutics — back up their theory, suggesting that statins do, indeed, interfere with learning.

“A subset of the population is vulnerable,” Joe Graedon, co-founder of the consumer advocacy website the People’s Pharmacy, told the Scientific American.

Experts believe those patients at risk have genetic defects, perhaps in the energy-producing mitochondria within cells. A 2006 study at the University of Buffalo supports the theory, finding that patients who experience muscle pain as a side effect of statins tend to have genetic defects relating to cellular energy production. Both brain cells and muscle cells use a lot of energy.

To read the complete Scientific American story — Go Here Now.




© HealthDay

 
1Like our page
2Share
Health-News
Terrifying spells of amnesia and learning difficulties may be side effects of statin drugs that lower cholesterol such as Lipitor, Crestor, and Zocor. Some experts believe that victims may even be misdiagnosed with dementia.
side effects of statins,side effects of cholesterol-lowering medications,amnesia and learning difficulties and statins,misdiagnosed with dementia,statins cause amnesia
211
2010-26-20
Wednesday, 20 Oct 2010 08:26 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved